The People's Perspective on Medicine

Can You Stop Zyrtec Without Horrendous Itching?

After some people have taken cetirizine (Zyrtec) or levocetirizine (Xyzal) for months or years, they may develop horrendous itching when they stop.

Did you know that certain antihistamines can trigger very unpleasant withdrawal symptoms? Very few doctors are aware that people who stop cetirizine (Zyrtec) or levocetirizine (Xyzal) suddenly may suffer horrendous itching. As a result, they can’t warn their patients ahead of time. Too many people discover this challenging situation on their own.

Stopping Zyrtec Triggered Horrendous Itching:

Q. I have taken Zyrtec daily for over four years to manage animal and seasonal allergies. Recently, I went on vacation and did not take the Zyrtec during that time. (I was away from the allergy sources, after all.)

After a few days off the medicine, I developed a sudden and excruciating itching. Oddly, it felt like it came from within my body rather than on the surface. The itch started in my inner thighs and spread to my sides and back.

Luckily, I went online and searched the reactions I was feeling. My symptoms matched those of others who stopped Zyrtec suddenly.

Once I realized this was a withdrawal reaction, I took a Zyrtec pill. Within the hour the itching stopped. Now I am afraid to ever stop taking Zyrtec. The itch was very intense, and I don’t want to go through that again!

FDA Acknowledges Zyrtec Withdrawal Syndrome:

A. Readers of this column alerted us to this withdrawal phenomenon nearly a decade ago. At that time cetirizine (Zyrtec) was available only by prescription. Unfortunately, the prescribing information did not warn about a withdrawal itch reaction.

The FDA has now acknowledged that many people experience unbearable itching (pruritus) when they stop cetirizine suddenly (Therapeutic Advances in Drug Safety, July 5, 2019). 

According to the report:

“Some patients described the itch as so intense that it impacted their ability to work, sleep, or perform their normal daily activities…”

At last, the agency requires a warning about this withdrawal reaction in the prescribing information for both cetirizine and its chemical cousin levocetirizine (Xyzal). As far as we can tell, however, this alert is not included in the OTC labels.

You can read more stories about this withdrawal syndrome at this link:

Some people find that if they can withstand the horrendous itching for five or six weeks, they are no longer troubled by it. Others resort to a different antihistamine to control the itching, then wean themselves off that. Finally, a few people gradually increase the time between cetirizine doses to taper themselves off the drug gradually, without triggering itching and hives.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 35 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Citations
  • Chung AH et al, "Pruritus after discontinuation of cetirizine." Therapeutic Advances in Drug Safety, July 5, 2019. doi: 10.1177/2042098619859996
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 3 comments
Comments
Add your comment

Anyone notice this with Singulair?

I have tried to stop taking this a few times without success. I am now taking a dose every other day and next cut pill in half and take this every other day. Hoping to decrease the dose over a long period of time to avoid the horrible itching. I sure wish I would have known this could happen before I took for such a long time. Very miserable withdrawal symptoms. Good luck to anyone stopping this.

I had the same problem with Allegra.
It took me many months to gradually reduce my use of this, and I’m finally itch-free.

* Be nice, and don't over share. View comment policy^